Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 37, NWS Omaha, NE

September 15, 2016Burt County, Cuming County, Thurston County, Nebraska; Monona County, Iowa

NWS Omaha, NE issued this flash flood warning at Sep 15, 2016, 6:34 PM CDT for Burt County, Cuming County, Thurston County, Nebraska; Monona County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 6:34 PM CDT (23:34 UTC)
Expired
Sep 15, 2016, 10:30 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Monona County, IA, Burt County, NE, Cuming County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 7:32 PM CDTFLASH FLOOD3 E Oakland, NECAR STALLED IN ROAD DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

069 
WGUS53 KOAX 152334
FFWOAX
IAC133-NEC021-039-173-160330-
/O.NEW.KOAX.FF.W.0037.160915T2334Z-160916T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MONONA COUNTY IN WEST CENTRAL IOWA...
  NORTHEASTERN CUMING COUNTY IN NORTHEASTERN NEBRASKA...
  NORTHERN BURT COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN THURSTON COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 1030 PM CDT.

* AT 634 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN AND MORE RAIN IS ON THE WAY. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WEST POINT...LYONS...BANCROFT...DECATUR...OAKLAND...ROSALIE AND THE
  HIGHWAY 9 AND 51 JUNCTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 117.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 141 AND 150.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 142 AND 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4207 9660 4204 9637 4205 9620 4191 9613
      4180 9645 4185 9673 4194 9671 4201 9687

$$

PEARSON
1 follow-up statement
358 
WGUS73 KOAX 160036
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
736 PM CDT THU SEP 15 2016

IAC133-NEC021-039-173-160330-
/O.CON.KOAX.FF.W.0037.000000T0000Z-160916T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONA IA-CUMING NE-BURT NE-THURSTON NE-
736 PM CDT THU SEP 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHWESTERN MONONA...NORTHEASTERN CUMING...NORTHERN BURT AND
SOUTHEASTERN THURSTON COUNTIES...

AT 736 PM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING. UP TO
THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS ALREADY
OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WEST POINT...LYONS...BANCROFT...DECATUR...OAKLAND...ROSALIE AND THE
HIGHWAY 9 AND 51 JUNCTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 117.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 141 AND 150.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 142 AND 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4207 9660 4204 9637 4205 9620 4191 9613
      4180 9645 4185 9673 4194 9671 4201 9687

$$

PEARSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:20 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 15, 3:20 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
320 PM CDT THU SEP 15 2016

.SHORT TERM...(tonight through Sunday)
Issued at 301 PM CDT THU SEP 15 2016

Primary concern tonight is convective development and overall
effects as an upstream trough and cold front move into the region.

Convection has festered most of the morning in northeast NE and
while it was never strong, it was very efficient at generating
rainfall with a report of 4.3 inches in Knox county. Additional
convection has fired in northeast NE this afternoon in response to
the tail end of the first piece of energy moving away from the
region...within an overall very moist environment with PW values
around 150% of normal this morning.

20z objective surface analysis indicated the cold front was well
west of the forecast area, however a subtle warm front had pushed
through the mid Missouri valley with temps now in the lower 80s
across much of the area. Most recent HRRR model continues to
suggest strong and possibly severe storm development in northeast
NE into northwest IA...which may become more west/east oriented
resulting in training of cells through the evening north of the
Platte River. Am concerned that given environmental moisture which
is 1-2 standard deviations above normal, warm cloud depths, high
moisture transport on a continued low level jet, this is an area
that could be primed for flash flooding given 300-500% above
normal rainfall in the last 7 days. Thus will issue a flash flood
watch for a few counties north of the Platte River tonight.
Elsewhere, while heavy rain will be possible with storms as the
upper low pushes in from the west, enough of a cold pool may
develop to help keep storms progressive.

Regarding severe potential tonight, environmental shear of 30-40
knots combined with mixed CAPE of 2000-2500 J/Kg should be
sufficient for rotating storms with wind and hail potential in the
stronger storms, but given decent low level turning near the warm
frontal boundary there will also be a small tornado threat that
we'll have to monitor. Will have fairly high pops 60-80% across
the forecast area tonight, with timing initially in northeast NE,
then spreading east southeast into the remainder of the forecast
area by late evening and overnight.

Storm chances linger in southeast NE on Friday, but should push
east of the forecast area Friday evening.

Dry and mild weather persists Saturday. Models hint at a weak wave
quickly moving across the Plains Saturday night so have added a
slight chance of rain for some areas. Wave should be east of the
area by Sunday with dry weather expected.

.LONG TERM...(Sunday night through Thursday)
Issued at 301 PM CDT THU SEP 15 2016

Dry weather early in the period, with rain chances returning by
Tuesday night through Thursday, although models are not in good
agreement with the GFS more bullish on precip and the ECMWF more
dry.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1230 PM CDT THU SEP 15 2016

Visible satellite imagery as of 17z indicates low clouds gradually
mixing out across southeast Nebraska and southwest Iowa, a trend
which should continue northward as we progress through the
afternoon. As such, expect ceilings to gradually lift, though MVFR
conditions may still persist. There is a considerable amount of
uncertainty where and when thunderstorms will develop later today
due to the absence of a well-defined boundary in the area. Current
thinking is that storms may begin to affect the KOFK area by mid
afternoon and continue through this evening. At KOMA and KLNK, the
better thunderstorm chances may be delayed until this evening into
tonight.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch through late tonight for NEZ015-033-034-
     043>045.

IA...Flash Flood Watch through late tonight for IAZ043-055-056.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
Hazardous weather outlook, Sep 15, 5:15 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT THU SEP 15 2016

IAZ079-080-090-091-NEZ011-012-016-017-030-031-042-065>068-078-
088>093-161215-
MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-
MADISON-PLATTE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
AS A COLD FRONT MOVES INTO THE AREAS. ATMOSPHERIC CONDITIONS WILL
BE FAVORABLE FOR A RISK SEVERE WEATHER...INCLUDING THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS. STORMS LINGER FRIDAY ALONG AND
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE BE NEEDED THIS EVENING.

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-161215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-WAYNE-STANTON-
CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL
UP TO GOLF BALL SIZE OR LARGER...DAMAGING WINDS...ISOLATED
TORNADOES AND FLOODING RAINS. A SEVERE THUNDERSTORM WATCH AND A
FLASH FLOOD WATCH ARE BOTH IN EFFECT FOR THE AREA.
THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS WELL BUT SHOULD MOVE
SOUTHEAST OF THE AREA ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

DEWALD

In the hours before

Local storm report, Sep 15, 5:08 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             FORT CALHOUN            41.46N 96.03W
09/15/2016  E1.50 INCH       WASHINGTON         NE   FIRE DEPT/RESCUE

&&

PEARSON
Special weather statement, Sep 15, 5:29 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT THU SEP 15 2016

NEZ012-152245-
CEDAR NE-
529 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR COUNTY UNTIL
545 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF DIXON IN DIXON COUNTY...OR 18 MILES WEST OF
PONCA... MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAUREL.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 390 AND
398.

LAT...LON 4239 9713 4251 9713 4256 9702 4239 9702
TIME...MOT...LOC 2229Z 237DEG 26KT 4248 9704

MEAD
Local storm report, Sep 15, 5:32 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 NNE THE HIGHWAY 15 AN 41.87N 97.04W
09/15/2016  M1.75 INCH       STANTON            NE   EMERGENCY MNGR

            ALSO 2.25 INCHES OF RAIN IN 45 MINUITES. FIELDS ARE
            FLOODED, BUT NO FLOODING ON ROADS.

&&

VDEWALD
Special weather statement, Sep 15, 5:50 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU SEP 15 2016

IAZ043-055-NEZ015-034-152330-
HARRISON IA-MONONA IA-THURSTON NE-BURT NE-
550 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...MONONA...
NORTHEASTERN BURT AND EAST CENTRAL THURSTON COUNTIES UNTIL 630 PM
CDT...

AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DECATUR...OR 33 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...WHITING...DECATUR...PISGAH...MOORHEAD...BLENCOE...SOLDIER...
LITTLE SIOUX...CASTANA...TURIN...PREPARATION CANYON STATE PARK...
LITTLE SIOUX SCOUT RANCH...LEWIS AND CLARK STATE PARK...
PELICAN POINT STATE RECREATION AREA AND KENNEBEC.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 95 AND 120.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL AND SOUTHWESTERN IOWA...AND NORTHEASTERN AND EAST
CENTRAL NEBRASKA.

LAT...LON 4176 9611 4189 9616 4212 9632 4220 9588
      4201 9571 4177 9581
TIME...MOT...LOC 2250Z 244DEG 25KT 4203 9621

MEAD
Local storm report, Sep 15, 6:03 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 SE BLAIR              41.49N 96.07W
09/15/2016  E1.00 INCH       WASHINGTON         NE   BROADCAST MEDIA

&&

SF
Local storm report, Sep 15, 6:07 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 WSW BLENCOE           41.92N 96.12W
09/15/2016  M0.75 INCH       MONONA             IA   TRAINED SPOTTER

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:16 PM CDTSpecial Weather StatementOAXColfax29 min
Sep 15, 3:38 PM CDTSpecial Weather StatementOAXDouglas, Washington37 min
Sep 15, 3:45 PM CDTFlash Flood WatchOAXBurt, Colfax, Cuming, Dodge, Platte, Stanton and 2 more12 hr
Sep 15, 3:56 PM CDTTornado WarningOAXColfax, Cuming, Dodge, Stanton34 min
Sep 15, 4:04 PM CDTSpecial Weather StatementOAXDouglas26 min
Sep 15, 4:10 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington35 min
Sep 15, 4:26 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge34 min
Sep 15, 4:30 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton30 min
Sep 15, 4:38 PM CDTTornado WarningOAXCuming37 min
Sep 15, 4:42 PM CDTTornado WarningOAXDouglas, Washington33 min
Sep 15, 4:49 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington41 min
Sep 15, 4:53 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston37 min
Sep 15, 4:55 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton35 min
Sep 15, 5:00 PM CDTTornado WarningOAXBurt, Cuming30 min
Sep 15, 5:07 PM CDTSpecial Weather StatementOAXDodge23 min
Sep 15, 5:09 PM CDTSevere Thunderstorm WarningOAXWashington38 min
Sep 15, 5:27 PM CDTSevere Thunderstorm WarningOAXBurt33 min
Sep 15, 5:29 PM CDTSpecial Weather StatementOAXDixon16 min
Sep 15, 5:32 PM CDTAreal Flood AdvisoryOAXBurt, Colfax, Cuming, Platte, Stanton, Thurston5 hr
Sep 15, 5:50 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton40 min
Sep 15, 6:06 PM CDTAreal Flood AdvisoryOAXBurt, Cuming, Thurston5 hr
Sep 15, 6:14 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington46 min
Sep 15, 6:19 PM CDTFlash Flood WarningOAXColfax, Cuming, Stanton4 hr
Sep 15, 6:44 PM CDTSevere Thunderstorm WarningOAXBurt, Washington46 min
Sep 15, 6:54 PM CDTFlash Flood WarningOAXBurt4 hr
Sep 15, 5:50 PM CDTSpecial Weather StatementOAXMonona40 min
Sep 15, 6:25 PM CDTSevere Thunderstorm WarningOAXMonona35 min

Nearby

Flash Flood Warnings in Nebraska, 2016Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.